Alert archive / Pennsylvania / Snow Squall Warnings in 2018

Snow Squall Warning 2, NWS State College, PA

November 10, 20184 counties in Pennsylvania

NWS State College, PA issued this snow squall warning at Nov 10, 2018, 7:24 AM EST for 4 counties in Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2018, 7:24 AM EST (12:24 UTC)
Expired
Nov 10, 2018, 8:30 AM EST
In force
66 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Mifflin County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -217 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-217 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS51 KCTP 101224
SQWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
724 AM EST Sat Nov 10 2018

PAC027-087-109-119-101330-
/O.NEW.KCTP.SQ.W.0002.181110T1224Z-181110T1330Z/
Mifflin PA-Centre PA-Snyder PA-Union PA-
724 AM EST Sat Nov 10 2018

The National Weather Service in State College PA has issued a

* Snow Squall Warning for...
  Northeastern Mifflin County in central Pennsylvania...
  Southeastern Centre County in central Pennsylvania...
  Western Snyder County in central Pennsylvania...
  Southern Union County in central Pennsylvania...

* Until 830 AM EST.

* At 724 AM EST, a dangerous snow squall was located over Coburn,
  moving east at 55 mph.

  HAZARD...Whiteout conditions. Zero visibility in snow and blowing 
           snow. Wind gusts greater than 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* For those driving on Interstate 80, this includes areas between the
  Snow Shoe and Lamar exits, specifically from mile markers 157 to
  166.

This includes Interstate 99 from mile markers 70 to 85.

Locations impacted include...
State College, Bellefonte, Lewisburg, Mifflinburg, Park Forest
Village, Woodward, Boalsburg, Winfield, Pleasant Gap, Lemont, Zion,
Houserville, Linntown, Middleburg, Centre Hall, Milesburg, McClure,
Millheim, Penns Creek and Beaver Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4068 7720 4077 7798 4099 7777 4098 7752
      4097 7751 4098 7739 4096 7688 4092 7685
TIME...MOT...LOC 1224Z 277DEG 48KT 4085 7749 

$$

Ceru
1 follow-up statement
722 
WWUS51 KCTP 101301
SQWCTP

Snow Squall Warning
National Weather Service State College PA
757 AM EST Sat Nov 10 2018

PAC027-101307-
/O.CAN.KCTP.SQ.W.0002.000000T0000Z-181110T1330Z/
Centre PA-
757 AM EST Sat Nov 10 2018

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN CENTRE COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4068 7720 4073 7766 4085 7736 4092 7727
      4097 7722 4096 7688 4092 7685
TIME...MOT...LOC 1257Z 277DEG 48KT 4079 7690 

$$

PAC087-109-119-101330-
/O.CON.KCTP.SQ.W.0002.000000T0000Z-181110T1330Z/
Mifflin PA-Snyder PA-Union PA-
757 AM EST Sat Nov 10 2018

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 830 AM EST FOR
NORTHEASTERN MIFFLIN...WESTERN SNYDER AND SOUTHERN UNION COUNTIES...

At 757 AM EST, a dangerous snow squall was located from near 
Mifflinburg westward to near Poe Valley State Park, moving east at 
55 mph.

HAZARD...Brief whiteout conditions. Zero visibility in snow and 
         blowing snow. Wind gusts greater than 30 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.



Locations impacted include...
Lewisburg, Mifflinburg, Winfield, Linntown, Middleburg, McClure,
Penns Creek, Beaver Springs, Paxtonville, Vicksburg, Troxelville,
Belltown, Weikert, Snyder-Middleswart State Park, Laurelton Center,
Reeds Gap State Park, Seven Mountains, Beavertown, New Berlin and
Hartleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4068 7720 4073 7766 4085 7736 4092 7727
      4097 7722 4096 7688 4092 7685
TIME...MOT...LOC 1257Z 277DEG 48KT 4079 7690 

$$

La Corte

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Nov 10, 6:19 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 10, 6:19 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
619 AM EST Sat Nov 10 2018

.SYNOPSIS...
Blustery and unseasonably cold weather to start the weekend with
lake effect snow accumulation expected in the northwestern
Pennsylvania snowbelt. Fair but chilly weather is expected
Sunday into Monday. A large storm will bring rain, snow and
travel disruptions to the area Monday night into Tuesday. Cold
air will be reinforced behind the early week system with gusty
winds adding to the unseasonal chill through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
An area of heavier snow showers/brief squalls will impact the
I-80 corridor across Clearfield/Centre/S. Clinton counties and
I-99 from northern Blair into Centre County through 730 AM.
Webcams along I-80 show variable road conditions from wet to
snowy between exits 120 to 146 (Clearfield to Snow Shoe). SPS
was issued for this area.

Blustery and cold weather today with max temperatures 15 to 25
degrees below normal for early November. Highs in the upper 20s
to upper 30s is about as cold as you can get this time of year
with forecast highs near record-low maxes. Factor in very gusty
west wind and you get chills in the teens and 20s during the
afternoon. An early taste of winter for sure.

A tight pressure gradient and mixing in the cold air will result
in gusty winds 30-40 mph across most of central PA. Coordinated
a wind advisory with PBZ/LWX for the southwest ridges with peak
gusts 40-50 mph range. Winds will subside tonight as high
pressure drifts to the south of PA.

Lake effect and orographic snow showers are expected from the
northwest snowbelt down along the Allegheny spine into the
Laurel Highlands. Initial west-southwest trajectory over Lake
Erie will keep the bulk of the lake effect accumulation along or
just east of the I-90 corridor from northern Erie County PA into
Chautauqua County NY. Boundary layer flow gets more favorable
(shifting to the west-northwest) for snow bands reaching the
northwest mtns later today. Blend of hires models supports 1 to
3 inches across northwest Warren County with locally higher
amounts possible in the snowbelt. Scattered snow
showers/flurries will be across the central and southern
Alleghenies with a spotty coating-1" most likely on the ridges
west of US-219.

A relatively cold night in store for this time of year with
lows in the 20s or -5 to -10 degrees below climo.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Lowering subsidence inversion and veering in the low level wind
profile will spell and end to the LES early Sunday. A cold but
fair/partly sunny day with max temps 10 to 15 degrees below
normal. It will stay dry and chilly with increasing clouds
Sunday night through Monday afternoon.

A longwave positively tilted trough evolving across the central
U.S. will spawn a strengthening low pressure system that will
quickly move northeast from the Gulf coast to near the VA coast
by the end of the period. The developing large scale storm will
gather plenty of moisture from the Gulf of Mexico and bring
widespread precipitation to central PA in the form of soaking rain
and accumulating snow Monday night into Tuesday. Blend of
NBM/WPC snowfall paints a swath of 1-3 inches across the
northern 1/3 of the CWA in the 00-12Z Tuesday window. The
highest confidence for snow accumulation is north of I-80. The
snow would coincide with the Tuesday morning commute so
anticipate some slippery roads and travel disruptions.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As the low continues to deepen as it moves into New England,
expect precipitation to continue through Tuesday afternoon with
snow most likely across the higher elevations from the Laurel
Highlands into the north-central Alleghenies (mainly west of
I-99 and north of I-80). Additional accumulations are likely
over these areas.

It will turn wind and colder Tuesday night into Wednesday with
lake effect/orographic snow showers and perhaps some squalls.
Wind gusts 30+ mph are likely in the tight gradient behind the
departing storm. Additional lake effect accumulations are likely
into Wednesday. Wednesday looks very similar to today (11/10)
and even colder Wednesday night with lows in the teens to mid
20s.

High pressure will provide improving conditions into late week
with temps moderating a bit on Friday.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...

MVFR at BFD and UNV from 11Z through 15Z with periods of IFR
cigs and vsbys at times for BFD, UNV and FIG. Snow bands heavy
to bring vsbys to 1/4SM or less at times. Expect these post
frontal snow bands to continue to move through central PA early
this morning.

Once the front gets eastward the snow bands will weaken if not
cease. However the gusty winds will continue through the day.
So expect westerly winds with gusts upwards of 30 kts possible
through the day. These winds will shift to the northwest later
in the day which will bring snow showers through the NW.
 After 21Z expect possible MVFR to IFR cigs and vsbys at BFD and
JST from these showers.

.Outlook...

Sun...MVFR cigs/lingering snow showers northwest airspace improving
late.

Mon-Tue...VFR early becoming MVFR/IFR with widespread rain
developing Monday continuing into Tue. Some snow possible NW.

Wed...Post frontal flow with regular IFR/MVFR cigs and SCT SHSN NW
and mainly VFR SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM EST this afternoon for PAZ024-025-033-
034.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Ceru/Martin
Hazardous weather outlook, Nov 10, 2:53 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
253 AM EST Sat Nov 10 2018

PAZ026>028-035-036-049>053-056>059-063>066-110800-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
253 AM EST Sat Nov 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Wind gusts between 30 and 40 mph today will blow around unsecured
property and may result in minor wind damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-025-033-034-110800-
Cambria-Blair-Somerset-Bedford-
253 AM EST Sat Nov 10 2018

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-037-041-042-045-046-110800-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-
253 AM EST Sat Nov 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Wind gusts between 30 and 40 mph today will blow around unsecured
property and may result in minor wind damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is likely Monday night into Tuesday especially
north of Interstate 80. Be prepared for hazardous travel conditions
and longer commute times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-110800-
Warren-McKean-
253 AM EST Sat Nov 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Lake effect snow and gusty winds will impact the area through
tonight. 1 to 3 inches of snow accumulation is expected with locally
higher amounts possible in the snowbelt areas along and north of
Route 6. Be prepared for hazardous travel, reduced visibility and
longer travel times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is likely Monday night into Tuesday. Be prepared
for hazardous travel conditions and longer commute times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MS

In the hours before

Special weather statement, Nov 10, 5:37 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
537 AM EST SAT NOV 10 2018

PAZ012-017>019-024>026-045-101230-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-Southern Centre PA-
537 AM EST SAT NOV 10 2018

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...NORTHERN CLINTON...CLEARFIELD...BLAIR...CAMBRIA...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 536 AM EST, a snow squall was along a line
extending from near Woodland to near Northern Cambria and moving east
at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Clearfield, Lecontes Mills and Woodland around 540 AM EST.
  North Philipsburg, Karthaus and Philipsburg around 550 AM EST.
  Prince Gallitzin State Park and Pine Glen around 600 AM EST.
  Moshannon and Black Moshannon State Park around 605 AM EST.
  Blandburg, Snow Shoe and Clarence around 610 AM EST.
  Julian around 615 AM EST.

For those driving on Interstate 80, this includes areas between the
Dubois and Loganton exits, specifically from mile markers 97 to 178.

This includes Interstate 99 from mile markers 40 to 85.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4072 7880 4114 7880 4120 7876 4121 7731
      4063 7776 4059 7781 4055 7784 4060 7886
TIME...MOT...LOC 1036Z 283DEG 30KT 4104 7833 4071 7880

Ceru
Special weather statement, Nov 10, 7:05 AM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
705 AM EST Sat Nov 10 2018

PAZ027-049-050-101315-
Mifflin-Union-Snyder-
705 AM EST Sat Nov 10 2018

...Snow squalls early this morning...

Snow squalls accompanied by winds of up to 30 mph will impact
portions of Mifflin, Union and Snyder Counties through 8 AM.
Expect rapid loss in visibility and slippery road conditions.

MS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:15 AM ESTWind AdvisoryCTPBedford, Blair, Cambria, Somerset13 hr
Nov 10, 5:37 AM ESTSpecial Weather StatementCTPCentre, Clearfield113 min
Nov 10, 6:44 AM ESTSnow Squall WarningCTPCentre46 min
Nov 10, 7:40 AM ESTSpecial Weather StatementCTPCameron, Clinton, Elk, Potter65 min
Nov 10, 8:05 AM ESTSnow Squall WarningCTPCentre, Columbia, Mifflin, Montour, Northumberland, Schuylkill and 2 more55 min
Nov 10, 8:33 AM ESTSnow Squall WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon42 min
Nov 10, 11:02 AM ESTSpecial Weather StatementCTPBlair28 min

Nearby

Snow Squall Warnings in Pennsylvania, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.